In Reply.—In an extensive review of the acute renal complications of NSAIDs, we found 34 case reports of nephrotic syndrome and another 13 cases of glomerular or vascular lesions. Only five of these case reports recorded the results of C3 or C4 levels, and all of the levels were reported as normal.1-5 We were able to find another 51 cases of acute interstitial nephritis. The majority of these case studies made no reference to complement levels and those that were reported were normal in all cases except two, which reported an isolated decrease in C4 complement levels.6-7
I believe that our report of a case of acute renal failure due to zomepirac sodium administration with depressed serum C3, C4 and total complement levels, and the accompanying report by Ghose and Jivan of one patient with decreased levels of C3 and C4 are the first reports of decreases
Shankel SW, Patmas MA, Wilborn SL. Acute Multisystem Toxicity Associated With the Use of Nonsteroidal Anti-inflammatory Drugs-Reply. Arch Intern Med. 1984;144(11):2283. doi:10.1001/archinte.1984.04400020216043
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: